Alert archive / Montana / High Wind Watches in 2012

High Wind Watch 7, NWS Glasgow, MT

October 15, 20128 counties in Montana

NWS Glasgow, MT issued this high wind watch at Oct 15, 2012, 3:07 PM MDT for 8 counties in Montana. It took effect at Oct 17, 2012, 9:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 15, 2012, 3:07 PM MDT (21:07 UTC)
In effect from
Oct 17, 2012, 9:00 AM MDT
Expired
Oct 16, 2012, 3:19 AM MDT
In force
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Dawson County, MT, McCone County, MT, Prairie County, MT, Richland County, MT, Roosevelt County, MT, Sheridan County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 130 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2012-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2012-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind watch went out at Oct 15, 2:04 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Oct 15, 2:04 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
204 PM MDT MON OCT 15 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
THE SHORT TERM MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THE STORM
SYSTEM MOVING ACROSS THE REGION STARTING ON TUESDAY INTO THE START
OF THE EXTENDED FORECAST. THE SURFACE LOW MOVES ACROSS THE AB/SK
BORDER BY NOON ON TUESDAY AND BRINGS A STRONG COLD FRONT WITH IT.
THE LOW MOVES ACROSS THE MB/SK BORDER BY 06Z WEDNESDAY AND THEN
SITS AND SPINS FOR A BIT OVER LAKE WINNEPEG AREA. THIS KEEPS US IN
A NORTHWEST FLOW AS A HIGH PRESSURE SYSTEM BUILDS OFF THE PAC NW.

GRADIENT IS PARTICULARLY STRONG ACROSS THE WESTERN HALF OF OUR
FORECAST AREA STARTING AFTER 18Z ON TUEDAYS. EXPECT SEVERAL
LOCATIONS TO REACH HIGH WIND WARNING CRITERIA WITH THE REMAINDER
OF THE AREA JUST BELOW THAT THROUGH AROUND 9 PM. WITH A FEW HOURS
OF LOWER WIND SPEEDS...THAT AREA WILL PICK UP AGAIN ON WEDNESDAY
AND THE HIGH WIND CRITERIA WINDS WILL REACH ACROSS ALL OF
NORTHEAST MONTANA. SO THE WARNING IS OUT FROM NOON TUESDAY THROUGH
MIDNIGHT WED/THU IN OUR WESTERN ZONES AND FROM NOON ON WED
THROUGH MIDNIGHT WED/THU IN OUR EASTERN ZONES.

THE OTHER CONCERN IS THAT OF PRECIPITATION. AS THE 500 MB
SHORTWAVE PUSHES ACROSS A STRONG VORT MAX PUSHES THROUGH WITH THE
DEEPENING LOW. A PUSH OF MOISTURE COMES ACROSS THE ROCKY MOUNTAIN
FRONT AND WHILE THERE MAY BE SOME INITIAL DOWNSLOPING IN THE
MORNING ON TUESDAY THINGS WILL MOISTEN UP BY AFTERNOON AND WITH
STRONG UPWARD VERTICAL MOTION...WOULD EXPECT A FEW HUNDREDTHS TO A
TENTH OR TWO OF SCATTERED SHOWERS THROUGHOUT THE REGION AS THE
FRONT COMES THROUGH ON TUESDAY.

THINGS DRY OUT ON WEDNESDAY THOUGH AND WITH THE WINDS EXPECTED TO
BE AS STRONG AS THEY ARE...FIRE WEATHER IS A CONCERN. HAVE SPOKEN
TO SEVERAL FIRE PARTNERS AND ALL FELT THAT A FIRE WEATHER WATCH
WOULD BE IMPORTANT TO HAVE.

TEMPERATURES ON WEDNESDAY WILL BE QUITE A BIT COOLER THAN ON
TUESDAY. 700 MB TEMPS START OUT AROUND 2-3C ON TUE AT NOON AND
DROP TO -13C BY NOON ON WED. SURPRISINGLY THE MODELS ARE IN FAIRLY
GOOD AGREEMENT WITH HI/LO TEMPS WITH THIS SYSTEM AND MADE FEW
CHANGES TO THEM.  FRANSEN

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
STRONG GUSTY WINDS FROM WEDNESDAYS WELL DEVELOPED SYSTEM WILL
SLOWLY TAPER OFF WEDNESDAY NIGHT AS THE SYSTEM DIGS INTO THE UPPER
MIDWEST. ISOLATED TO SCATTERED RAIN AND SNOW SHOWERS WILL ALSO
CONTINUE ACROSS THE EAST AS CYCLONIC FLOW ON THE BACKSIDE OF THE
EXITING UPPER TROUGH CONTINUES.

UPPER RIDGING ALOFT WILL BEGIN TO BUILD IN FOR THURSDAY AND
THURSDAY NIGHT....MAKING FOR CLEARING SKIES AND DRY CONDITIONS.
TEMPS WILL REMAIN BELOW NORMALS ON THURSDAY AS NORTHWEST FLOW CONTINUES AT
THE SURFACE. WINDS WILL FURTHER TAPER THURSDAY INTO THURSDAY
EVENING AS THE GRADIENT RELAXES AS A SURFACE HIGH BUILDS IN FROM
THE WEST.

FOR FRIDAY INTO NEXT WEEKEND MODELS CONTINUE TO DISAGREE REGARDING
THE TIMING OF AN APPROACHING PACIFIC TROUGH. GFS REMAINS STRONGER
AND MORE PROGRESSIVE THEN THE 00Z ECMWF. LIKE THE CURRENT
FORECAST THAT TRENDS TOWARDS CLIMATOLOGY GIVEN THE DIFFERENCES. GILCHRIST

PREVIOUS LONG TERM DISCUSSION...THE STRONG WINDS THAT WILL OCCUR
ON WEDNESDAY WILL LINGER INTO WEDNESDAY EVENING. THE SURFACE
GRADIENT BETWEEN THE LOW TO THE EAST AND HIGH PRESSURE TO THE WEST
WILL GRADUALLY RELAX WEDNESDAY NIGHT AND THURSDAY AS THE HIGH
MOVES INTO MONTANA. THURSDAY WILL BE COOL AND DRY WITH NORTHWEST
FLOW ALOFT. UPPER RIDGE MOVES THROUGH THE AREA THURSDAY NIGHT AND
THIS WILL BRING WARMER TEMPERATURES INTO THE AREA FOR FRIDAY. IT
IS AT THIS POINT THAT MODEL AGREEMENT BREAKS DOWN AND THE ECMWF
AND GFS HAVE DIFFERENT PATTERNS FOR THE REMAINDER OF THE FORECAST.

ON FRIDAY...WHILE BOTH THE GFS AND ECMWF BRING A SHORTWAVE TROUGH
THROUGH THE AREA...THE GFS HAS A COLD FRONT WITH SOME MOISTURE
WHILE THE ECMWF KEEPS THE FRONT TO THE NORTH AND WAITS UNTIL
SATURDAY TO BRING THE FRONT THROUGH THE AREA.

BOTH MODELS DEVELOP A DEEP UPPER LOW OVER ALBERTA ON SATURDAY AND
GENERALLY KEEP IT THERE INTO NEXT WEEK. HOWEVER...THE FLOW ON THE
SOUTH SIDE OF THE LOW IS DIFFERENT WITH THE GFS FAVORING A COLD
WESTERLY FLOW OVER MONTANA WITH 2 SIGNIFICANT SYSTEMS FOR THE
STATE BETWEEN SATURDAY AND MONDAY. MEANWHILE... THE ECMWF KEEPS THE AREA
IN A WARMER AND DRIER SOUTHWEST FLOW ALOFT. GIVEN THE
UNCERTAINTY...WILL BROADBRUSH SOME LOW POPS AND HAVE TEMPERATURES
CLOSE TO CLIMATOLOGY UNTIL THE MODELS SORT THIS SYSTEM OUT. FORRESTER

&&

.AVIATION...
VFR AND WINDY. SCATTERED SHOWERS ALONG WITH GUSTY WESTERLY WINDS AT 15
TO 30 KTS WILL PERSIST THROUGH SUNDOWN. SHOWERS WILL ONLY LOWER
CEILINGS TO ABOUT 4K FT AGL AT TIMES...ESPECIALLY AT KGDV.
TONIGHT MID LEVEL CEILINGS WILL GIVE WAY TO A SCT HIGH DECK AS
WINDS GO LIGHT AND SOUTHWESTERLY. KGGW WILL SEE SOUTHEAST WINDS
DUE TO LOCAL EFFECTS.

BY MID TUESDAY MORNING EXPECT WINDS TO AGAIN INCREASE OUT OF THE
WEST-SOUTHWEST AT 15 TO 30 KTS...INCREASING TO 25 TO 35 KTS WITH
GUSTS TO 45 KTS IN THE AFTERNOON. SCATTERED SHOWERS WILL AGAIN BE
PRESENT...BUT VFR CEILINGS AND VISIBILITY WILL RULE. GILCHRIST

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM NOON TUESDAY TO MIDNIGHT MDT WEDNESDAY
NIGHT FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...PETROLEUM...GARFIELD...NORTHERN PHILLIPS...SOUTHWEST
PHILLIPS...NORTHERN VALLEY.

FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR MTZ120-122-134>137.

LAKE WIND ADVISORY UNTIL 7 PM MDT THIS EVENING FOR FORT PECK
LAKE.

HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
FOR DANIELS...SHERIDAN...WESTERN ROOSEVELT...MCCONE...RICHLAND...
DAWSON...PRAIRIE...WIBAUX...EASTERN ROOSEVELT.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Oct 15, 3:52 AM MDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
352 AM MDT MON OCT 15 2012

MTZ016>027-059>062-160900-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
352 AM MDT MON OCT 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE FROM 11 AM
THIS MORNING UNTIL 7 PM THIS EVENING FOR GUSTY WEST WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH WIND WATCH IS IN EFFECT FOR TUESDAY AFTERNOON AND EVENING
FOR VALLEY...PHILLIPS...PETROLEUM AND GARFIELD COUNTIES. VERY WINDY
CONDITIONS ARE EXPECTED TO SPREAD EASTWARD BEGINNING TUESDAY
AFTERNOON AND LAST THROUGH THURSDAY MORNING. THE STORM SYSTEM WILL
MOVE A COLD FRONT ACROSS THE REGION TUESDAY BRINGING A CHANCE OF
RAIN AND COLDER TEMPERATURES INTO NORTHERN MONTANA. AS THE STORM
SYSTEM STRENGTHENS OVER SOUTHERN MANITOBA IT WILL PULL EVEN COLDER
AIR DOWN FROM THE NORTH. THIS COLD AIR ADVECTION WILL PRODUCE EVEN
STRONGER WINDS ON WEDNESDAY EVENING THROUGH THURSDAY MORNING. THE
PRECIPITATION WILL CHANGE OVER TO SNOW LATE ON WEDNESDAY ACROSS
ACROSS FAR EASTERN MONTANA ALONG THE NORTH DAKOTA BORDER. THE
STRONGER WINDS WILL COMBINE WITH THE SNOW WHICH COULD REDUCE
VISIBILITIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 10:43 PM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley20 hr
Oct 15, 3:00 PM MDTFire Weather WatchGGWDaniels, Dawson, Garfield, McCone, Petroleum, Phillips and 6 more23 hr
Oct 15, 3:07 PM MDTHigh Wind WarningGGWDaniels, Dawson, Garfield, McCone, Petroleum, Phillips and 6 more53 hr

Nearby

High Wind Watches in Montana, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.